Thursday, November 4, 2010

Liver & Lungs

It is the day after MD Anderson and I could use a little more sleep.

To get the numbers out of the way:

WBC: 16.6
RBC: 4.39
Hemoglobin: 14.1
Platelets: 131
ANC: 12.12
Alkaline Phosphatase: 75
Alanine Aminotransferase: 63
LDH: 1119

The only normal numbers in the bunch include: red blood cells, hemoglobin, and alkaline phosphatase (liver enzyme). My platelets are plummeting, and everything else is high--mostly due to steroids. My liver enzymes are trending in the right direction. So much so that my transplant doctor surprised me yesterday by having my PICC line pulled. It was an ecstatic moment.

I saw the infectious disease specialist, AKA the fungus expert, and he discharged me from his care. My lung issues had nothing to do with fungus, but the culture did grow para-influenza. I was on so many antibiotics that it was covered and essentially treated.

Next up was the pulmonary specialist who showed me my chest x-rays from the last three visits. It was like night and day. When I was first diagnosed with decreased lung function, the x-ray showed both lungs filled with infiltrates. It looked like someone had dumped a box of cotton swabs into each lung to the point that the lower lobes were nearly opaque. Yesterday's x-ray showed some infiltrates still present, but you could tell you were looking at lungs. I've been told that it could take months before my breathing is normal. I still get slightly breathless when I exert myself, but it's nothing compared to what it was a month ago.

I have to return in December to have more scans and do another complete pulmonary function test.

My transplant doctor is pleased with how I'm reacting to the steroids and has started me on another taper. If all goes well, I can taper again in two weeks. She had concerns about my tacrolimus levels, though. She likes for them to hover around 8 and mine were at 16.9. To put things into context, tacro causes headaches and tremors. I haven't had any headaches, but I shake from head to toe. It's so bad that I have a hard time taking notes in class and yesterday, the phlebotomist had to physically restrain my arm in order to get blood. Dr. K. noticed the shaking right away and immediately throttled back my dose.

My magnesium is also low from the tacrolimus. I have to start taking mega-doses of it to supplement and have my levels checked locally in two weeks. All of the doctors I saw yesterday speculated that the increase in leg cramps interrupting my sleep is a result of low magnesium coupled with steroid side effects.

My brain is starting to shut down and I have a bit of homework to do before class, so I'll have to leave you with this pitiful post. Chris has a Halloween video that he needs to upload. Harass him and it might happen.

10 comments:

Dianne and David said...

Great news. I was worried about you. I know we have never met but have been following your blog for over 2 years. You seem like a Tough Nut to Crack. You have to be in these situations. My daughter still has problems but mostly with GVHD in her eyes. She also is a Tough Nut.

Ann said...

Dianne, sounds like I'm in excellent company. :)

Anonymous said...

Look like things are going to the right direction. Keep up the good job! Pulling for you from NJ.

NJer

Jim said...

Great news on the improving lungs, Ann. Love your spirit and keep up the momentum.

twentysomethinggirl said...

Glad it sounds like things are improving, Ann! And only a few weeks left of class. Stay warm today, it's chilly out there! :-)

Anonymous said...

Hi Ann - I'm Susan and live in Australia - I stumbled on your blog (my sister has terminal cancer) and I've been following it.
I have chronic fatigue.
I just wanted to say:-
I think you are incredibly brave and I am so happy for you that you have this amazing Chris by your side.
I'm so glad your lung infiltrates are so much improved. (I'm a cardiac transcriptionist so we learn a lot!!).
I do not know your religious views but would imagine you would not mind that I pray for you often Ann - and God bless both you and Chris. Each moment is precious and you're way beyond even knowing that! Congratulations. Susan xx

Marsi White said...

HI, Ann. Looks like everything is moving in the right direction. I admire you. Just so you know. Have a great weekend!

Nancy said...

Ann, Thanks for the update. Sounds like things are moving in the right direction. Its weird and sad that I dismiss the tremors so easily. I know they'll go away as you taper off the "roids." I am truly sorry that you are going through so much at this point. It'll get better. And, yes... Chris, we are all waiting for the halloween video. Post it, please? It'll cheer me up as I endure a bone marrow biopsy on Tuesday. I'll need to be entertained, as I'm sure I will when you post it!!! : ) love ya both.... n

Marsha said...

As I've read some of your earlier posts, to say that you've been courageous is an understatement. You are in my prayers. I hope one day we'll get to meet again and catch up! Your writing is amazing! Maybe your third grade teacher had a little bit to do with that?! Just kidding! I look forward to keeping up with your progress!

Ann said...

NJer, always so good to hear from you. Hope things are going well for you.

Jim, Kacie, Susan, Marsi, Nancy, Marsha, thank you.

Susan, prayers are always welcome, thank you.

Nancy, it's not weird about the shakes. I think we get so used to some side effects that they become minor and we tend to dismiss them. I was surprised by my doctor's reaction to my shaking. I chalked it up to tacrolimus and steroids.

Marsha, I absolutely credit you with instilling a life-long love of learning in me! The world needs more teachers like you. You are very kind about my writing, thank you. I would love if we could meet up again.